Hyperkalemia Signs and Symptoms: Nursing Mnemonic

What is Hyperkalemia?

Description:

Hyperkalemia is a serum potassium level that exceeds 5.1 mEq/L.

Causes of Hyperkalemia

  1. Excessive potassium intake

Overingestion of potassium-containing foods or medications, such as potassium chloride or salt substitutes

Rapid infusion of potassium-containing IV solutions

  1. Decreased potassium excretion

Potassium-sparing diuretics

Renal failure

Adrenal insufficiency, such as in Addison’s disease

  1. Movement of potassium from the intracellular fluid to the extracellular fluid

Tissue damage

Acidosis

Hyperuricemia

Hypercatabolism

Ironically, the acronym for the signs and symptoms of hyperkalemia are M-U-R-D-E-R.

hyperkalemia-nursing-mnemonics

 

 

Nursing Interventions

Monitor cardiovascular, respiratory, neuromuscular, renal, and gastrointestinal status; place the client on a cardiac monitor.

Discontinue IV potassium (keep the IV catheter patent), and hold oral potassium supplements.

Initiate a potassium-restricted diet.

Prepare to administer potassium-excreting diuretics if renal function is not impaired.

If renal function is impaired, prepare to administer sodium polystyrene sulfonate (Kayexalate), a cation exchange resin that promotes gastrointestinal sodium absorption and potassium excretion.

Prepare the client for dialysis if potassium levels are critically high.

Prepare for the IV administration of hypertonic glucose with regular insulin to move excess potassium into the cells.

Monitor renal function.

When blood transfusions are prescribed for a client with a potassium imbalance, the client should receive fresh blood, if possible; transfusions of stored blood may elevate the potassium level because the breakdown of older blood cells releases potassium.

Teach the client to avoid foods high in potassium.

Instruct the client to avoid the use of salt substitutes or other potassium-containing substances.

Leave a Reply

shares